Swollen hands/feet and sore mouth ?s

Forgive me if this has been discussed to death. I did a search and couldn't find exactly what I was looking for, but I might have missed it.

What medications do you take that help (or are supposed to help) with swelling in scleroderma? I've had a minor problem with it since diagnosis, but lately it seems to have gotten worse. Today, my hands are visibly swollen and my feet burn to walk because of the tightness.

I'm currently taking Norvasc, Plaquenil, Mobic, and Prilosec and have been on these since I was diagnosed in November (although Prilosec was added in December, now that I think about it) Regardless, would any of these cause swelling after months of treatment? I hope not. I've finally gotten to a point where my joints don't ache constantly. I would hate to have to give up one of my meds.

Also, the past few weeks, I've had a problem with my tongue and mouth being sore. Sometimes it's like the tip of my tongue is burnt or numb and sometimes it feels like I've been chewing on roofing tacks. The roof of my mouth and gums are just "sore." Sometimes it doesn't hurt at all. I don't see any discoloration or ulcers. Anyone know what causes that or how to treat it?

Your thoughts, suggestions, opinions, and general feedback are appreciated!

Report post

18 replies. Join the discussion

These reactions are very individual, but edema is listed as a possible side effect of Norvasc (http://www.rxlist.com/norvasc-drug.htm).

I took Norvasc for a few months, and had to discontinue it because it caused swelling of my hands and feet. My doctor substituted Avapro, and the swelling went away. I tried Norvasc again a couple years later, and had the same reaction. Definitely don't discontinue it on your own, but you should certainly talk to your doctor about trying something else. Fortunately, there are lots of choices.

Report post

The skin swells before it hardens in the natural course of scleroderma. If it's due to that, as far as I know nothing would bring the swelling down. If we could, we might be preventing the skin hardening. But of course that just isn't happening. YET.

Report post

Thanks, ladies. My rheumy said that he would start me on Methotrexate if the swelling persisted or got worse. I guess I'll get with him when I go back on March 10. This is a very frustrating disease. (Not that I have to tell y'all)

Report post

A while back I had a very sore, red, shinny (at the edges) tongue and my dental hygenist said it was due to a shortage of Vitamin B. I started taking Centrum (actually Walgreen's generic of Centrum) and it went away completely within a few weeks. I can't remember exactly how long it took to completely heal, but the soreness went away pretty fast. Hopes this helps.

Report post

Thanks! I started taking a B vitamin today. I don't know why I decided to, but I must have subconsciously seen something somewhere regarding it. I'll let you know how it works!

Report post

I have been on Cellcept and prednisone and my swelling is pretty much gone (8 months later). I do have stiffness and tightness, and some foot pain, but not swelling. I wean the prednisone down to 2 mg a day and my joints and swelling seem to increase. I have never tried Plaquenil or MTX. I hope they work for you!
Pam

Report post

Do you have sjogrens syndrome? This is where your immune system is attacking your moisture producing area of your body. Dry mouth, dry eyes, and dry skin are a part of it. When my mouth has been dry for a long time my tongue and mouth are sore and very sensitive to seasonings. My mouth does't look any different at these times.

I have also had hand swelling and joint pain. Methotrexate and Prednisone did the best for reducing the swelling and pain.

Report post

I was on Plaquenil and had to stop because I had pitting edema to my knees, which is a listed side effect.

Report post

I have to agree with DaisyDo on this one--or at least that's how it all happened for me. Very swollen hands, ankles, feet, face---then hardening occurred for me in all those places--actually head to toe. All happened rather quickly--I thought I was retaining fluid, reacting to medication, etc., when it was the progression of the SD. Hang in there.

Report post

Thanks, everyone. I think I might have figured this one out (partially). I made some gluten-free bread on Sunday and ate some Sunday and Monday. It was during those two days that I had the most significant fluid retention (and a 5lb weight gain!) I threw the bread out yesterday morning and didn't eat any bread or sugar yesterday. This morning I'm down 3 lbs. from yesterday morning and my fingers and toes feel MUCH better. I'm inclined to believe that it's an allergy to something in the bread.

As far as the mouth goes, I don't have any problem (so far) with dry eyes or dry mouth. I do have dry skin. This morning I woke up and have a "bump" behind my front teeth on the roof of my mouth. Feels like a mouth sore, but isn't painful. Just kinda feels like a fluid filled bubble. I'm wondering if my problem isn't related to candidiasis (which may be why I had such a reaction to the bread) or if my mouth is too acidic. It's not sore today at all. *knock on wood*

Aaaahhhh... the life and times of scleroderma.

Report post

Interesting about the bread! Usually gluten-free bread mixes are very hypoallergenic. My mix contains sorghum flour, tapioca flour, and potato starch. What did your contain?

Report post

INGREDIENTS: Sorghum Flour, Tapioca Flour, Sweet Rice Flour, Brown Rice Flour, Organic Natural Evaporated Cane Sugar, Chicory Root, White Rice Flour, Millet Flour, Honey and Molasses; Rice Bran, Sea Salt, Xanthan Gum, Yeast Packet

The only thing I see that could cause a problem would be the yeast.

Report post

But the yeast would be dead after baking. People can be allergic to chicory. Chicory is in the same family of plants as Ragweed (Asteraceae).

Report post

Hmmm... I did not know that about chicory. I might try another brand of gluten-free bread (with yeast but no chicory) and see if I have the same reaction. If not, I'll try another product with chicory and no yeast and see if I have a reaction. If all else fails, I'll add an allergist to my arsenal. ;-)

I love this place. I learn something new every day!

Report post

Txgoddess, I ended up going to an allergist also. His tests showed I had blistering of the skin with nickel and thimerosal, in additon to a multitude of other allergies.

Report post

I went to an allergist back before I was diagnosed with Scleroderma. She basically told me to take a zyrtec a day. Never ran any tests. I can't recall what I initially went there for, but I think it's time I visited a different one.

Report post

Hi txgoddess,
I am glad you found out that it may have been an allergic reaction. I have not had that specific allergic reaction but since going gluten free some products do bother my allergies. I do not do well with chicory so it's sounds like DaisyDo is right (I am allergic to ragweed). I did want to tell you about a doctor down here in Houston that may be able to help with your skin if it is getting too tight. My skin involvement has been very mild but my rheumy sent me to Dr. Carolyn Banguert (Dermatology) in the med center. Apparently, she does some kind of UV light therapy at MD Anderson that has improved skin in Sceloderma patients. She wants to keep an eye on me but doesn't seem to think it is something I need at this time. She was very knowledgable about the disease and I felt very comfortable with her.

Report post

Thank you! I've lost 6 lbs in two days and my fingers and feet are back to normal. I hope they stay that way!

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support the Scleroderma Foundation

Help the Scleroderma Foundation reach its goals and support people like yourself by making a donation today.

Donate to the Scleroderma Foundation

Discussion topics

From the Scleroderma Foundation

Community leaders